Alert archive / Colorado / Flash Flood Warnings in 2012
Flash Flood Warning 1, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 7, 2012, 4:21 PM MDT for Gunnison County, Pitkin County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2012, 4:21 PM MDT (22:21 UTC)
- Expired
- Jul 7, 2012, 7:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gunnison County, CO, Pitkin County, CO
The radar
The Grand Junction radar (KGJX), 74 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1835 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
555
WGUS55 KGJT 072221
FFWGJT
COC051-097-080130-
/O.NEW.KGJT.FF.W.0001.120707T2221Z-120708T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
421 PM MDT SAT JUL 7 2012
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN GUNNISON COUNTY IN CENTRAL COLORADO...
WESTERN PITKIN COUNTY IN CENTRAL COLORADO...
* UNTIL 730 PM MDT
* AT 417 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND REMOTE
RAIN GAUGE SENSORS INDICATE HEAVY RAIN FROM SLOW MOVING
THUNDERSTORMS ACROSS THE WARNED AREA. MCCLURE PASS ON HIGHWAY 133
HAS RECEIVED ALMOST ONE INCH OF RAIN DURING THE PAST HOUR.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR WITH MUD AND DEBRIS FLOWS WITH ROCKSLIDE THE PRIMARY THREAT.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MARBLE AND
REDSTONE AND DRAINAGES ALONG THE CRYSTAL RIVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3894 10749 3923 10748 3923 10745 3926 10743
3925 10740 3927 10738 3929 10740 3930 10745
3932 10747 3932 10700 3894 10699
$$
PF2 follow-up statements
821
WGUS75 KGJT 080013
FFSGJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
613 PM MDT SAT JUL 7 2012
COC051-097-080130-
/O.CON.KGJT.FF.W.0001.000000T0000Z-120708T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUNNISON CO-PITKIN CO-
613 PM MDT SAT JUL 7 2012
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WESTERN PITKIN AND
NORTHWESTERN GUNNISON COUNTIES UNTIL 730 PM MDT...
AT 610 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
SIGNIFICANT RAINFALL CONTINUES OVER THE WARNED AREA. STATE HIGHWAY
133 BETWEEN MILE MARKERS 49 AND 55 NEAR REDSTONE HAS ONE LANE CLOSED
DUE TO MUDSLIDES. A REMOTE RAIN GUAGE NEAR MCCLURE PASS HAS
MEASURED MORE THAN AN INCH OF RAIN TODAY.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING OR MUD DEBRIS FLOWS
INCLUDE...MARBLE AND REDSTONE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3894 10749 3923 10748 3923 10745 3926 10743
3925 10740 3927 10738 3929 10740 3930 10745
3932 10747 3932 10700 3894 10699
$$
PF224
WGUS75 KGJT 080127
FFSGJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
727 PM MDT SAT JUL 7 2012
COC051-097-080136-
/O.EXP.KGJT.FF.W.0001.000000T0000Z-120708T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUNNISON CO-PITKIN CO-
727 PM MDT SAT JUL 7 2012
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WESTERN PITKIN AND
NORTHWESTERN GUNNISON COUNTIES WILL BE ALLOWED TO EXPIRE AT 730 PM
MDT...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT.
STATE HIGHWAY 133 AT MILE MARKERS 49 THROUGH 55 HAS BEEN REDUCED TO
ONE LANE DUE TO MUDSLIDES. WITH DECREASING SHOWER ACTIVITY ACROSS
THE WARNED AREA...ADDITIONAL MUD DEBRIS FLOWS WILL NO LONGER BE
EXPECTED.
LAT...LON 3894 10749 3923 10748 3923 10745 3926 10743
3925 10740 3927 10738 3929 10740 3930 10745
3932 10747 3932 10700 3894 10699
$$
PFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:27 PM MDT, 54 minutes earlier.
Area forecast discussion, Jul 7, 3:27 PM MDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
327 PM MDT SAT JUL 7 2012
.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 327 PM MDT SAT JUL 7 2012
WITH DEEP MOISTURE IN PLACE...SHOWERS AND THUNDERSTORMS HAVE AGAIN
DEVELOPED TODAY AND WILL CONTINUE INTO THE EVENING. THE STORMS HAVE
MAINLY FORMED OVER THE HIGHER TERRAIN...BUT RADAR IMAGES INDICATE
THEY HAVE BEEN SPREADING INTO THE VALLEYS AS THIS FORECAST GOES TO
PRESS. THIS TREND WILL CONTINUE THROUGH EARLY THIS EVENING. DUE TO
THE LIGHT FLOW ALOFT...STORM MOTION IS SLOW AND HEAVY RAIN REMAINS
POSSIBLE. ALSO MANY LOCATIONS HAVE REPORTED ACCUMULATIONS OVER THE
LAST FEW DAYS...ESPECIALLY OVER THE COLORADO MOUNTAINS. THEREFORE
SOILS ARE NO LONGER DRY IN SOME PLACES. A FLASH FLOOD WATCH
CONTINUES TO BE IN EFFECT FOR THE HIGHER COLORADO MOUNTAINS WHERE
THE HEAVIEST RAIN IS EXPECTED...WITH DEBRIS FLOWS AND WATER OVER
ROADWAYS POSSIBLE. SINCE THIS CONVECTIVE ACTIVITY IS MAINLY
DIURNALLY DRIVEN...STORMS WILL DIMINISH AS THE SUN SETS. HOWEVER
SOME CONVECTION WILL CONTINUE THROUGHOUT THE NIGHT AS BOUNDARIES
FROM EARLIER STORMS PROVIDE LOCAL LIFT...OR COLLIDE.
THE HIGH OVER THE CENTRAL CONUS THAT HAS BEEN THE DOMINANT
PLAYER OF LATE HAS BEGUN TO SHIFT A LITTLE TO THE WEST. BY SUNDAY
AFTERNOON THE STRONG HIGH PRESSURE WILL BE OVER THE INTERMOUNTAIN
REGION...CENTERED JUST TO OUR WEST. THIS POSITION IS NOT AS
FAVORABLE FOR KEEPING THE SUBTROPICAL TAP OPEN. THE NORTHWEST FLOW
AROUND THIS HIGH WILL GENERALLY BE DRIER AND RESULT IN A DOWNTURN
IN THE DAILY AFTERNOON CONVECTION. HOWEVER AMPLE MOISTURE WILL
LINGER THROUGH SUNDAY SO ANY DOWNTURN WILL BE SUBTLE. THE NORTH
HOWEVER WILL SEE BETTER DRYING...FOR LESS ACTION THERE. ANY
CONVECTION THAT DEVELOPS WILL AGAIN DIMINISH AS THE SUN SETS...
WITH LESS OVERNIGHT ACTIVITY EXPECTED SUNDAY NIGHT.
HIGH TEMPERATURES ON SUNDAY SHOULD BE NEAR...TO A COUPLE DEGREES
BELOW NORMAL. NIGHTTIME LOWS WILL CONTINUE TO BE WARM DUE TO THE
MOIST AIRMASS.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 327 PM MDT SAT JUL 7 2012
24 HOUR TRENDS ON THE H5 UPPER AIR ANALYSIS INDICATED THAT THE
SWELTERING UPPER RIDGE HAD RETROGRADED FROM THE MID MISSISSIPPI
VALLEY BACK TOWARD THE EASTERN PLAINS. WATER VAPOR AND PROFILERS
WOULD SUGGEST THIS TREND IS CONTINUING THIS AFTERNOON AND SO
CONFIDENCE IS HIGHER THAT MODELS SOLUTIONS SHOWING THE RIDGE
PASSING THROUGH COLORADO ON SUNDAY AND SETTLING INTO THE GREAT
BASIN BY MONDAY MORNING. THE SHIFT IN RIDGE LOCATION TO THE EAST
WILL BE ADVECTING DRIER AIR INTO OUR CWA AS THE UPPER WINDS SHIFT
MORE NORTHERLY AND IN EFFECT PUSH THE MAIN SUBTROPICAL PLUME SOUTH
OF THE 4 CORNERS REGION. THOUGH PWATS DROP BACK TO MORE NORMAL
EARLY JULY NUMBERS BETWEEN 1/2 AND 3/4 OF AN INCH INCH THROUGH
MUCH OF THE UPCOMING WEEK...H7 DEW POINTS REMAIN ABOVE 5C WHICH
WOULD INDICATE ENOUGH RESIDUAL MOISTURE RECYCLING UNDER THE RIDGE
TO KEEP A THREAT OF DIURNALLY DRIVEN SHOWERS FAVORED OVER HIGHER
TERRAIN. WEAK SHEAR AND NO APPARENT DRIVERS WOULD SUGGEST THESE
STORMS REMAINING ROOTED TO THE MOUNTAINS FOR THE MOST PART WITH
ONLY VERY SMALL CHANCES OF A STRAY STORM MAKING IT INTO THE LARGE
VALLEYS. WITH THE MOISTURE PLUME JUST TO THE SOUTH AND SOME LOW
LEVEL MOISTURE ADVECTING EASTWARD IN UPSLOPE REGIME IN EASTERN NEW
MEXICO...THE SOUTHERN AND PORTIONS OF CENTRAL MOUNTAINS WILL
GENERALLY SEE THE BEST COVERAGE AND WILL CARRY THE HIGHEST POPS.
AS THE RIDGE SHIFTS INTO THE GREAT BASIN ON MONDAY MID LEVEL
TEMPERATURES WILL BE INCREASING AS A STRONG THERMAL RIDGE EXTENDS
OVER OUR CWA DURING THE MID WEEK PERIOD. MODEL TIME SERIES ARE IN
GOOD AGREEMENT IN STRONG THICKNESS RISES TUESDAY THROUGH THURSDAY
AND WITH SLIGHTLY DRIER AIR AND INCREASED SUNSHINE...HIGHS SHOULD
AGAIN PUSH UP 5 TO 10 DEGREES ABOVE NORMAL. THE EXCEPTION WILL BE
OVER THE SOUTHERN MOUNTAINS AND ADJACENT SOUTHERN FOOTHILLS WHERE
DEVELOPING CLOUD COVER HAMPER THE STRONGER WARM UP AND HIGHS LOOK
MORE NEAR NORMAL.
THE BIGGEST CHALLENGE IN THE FORECAST IS DETERMINING WHEN THE
RIDGE WILL BEGIN TO SHIFT BACK EASTWARD. THERE IS A ROBUST LOW IN
THE GULF OF ALASKA THAT WILL BE SHIFTING ENERGY DOWN INTO THE
NORTHWEST CONUS MID TO LATE WEEK. THERE IS STILL SOME SUBTLE
DISAGREEMENT BETWEEN LONGER RANGE MODELS WHEN THE STRONGER ENERGY
WILL BE PUSHING ON SHORE AND DISLODGING THE UPPER HIGH FROM THE
GREAT BASIN. THE GFS STILL SEEMS TO BE HOLDING ONTO THE FASTER
SOLUTION BUT IS TRENDING SLIGHTLY SLOWER THAN THIS TIME YESTERDAY.
THE BULK OF THE ENSEMBLE FORECASTS HAVE THE HIGH WEST OF THE
DIVIDE THROUGH LATE WEEK WHICH SHOULD HOLD OF THE RETURN FLOW OF
SUBTROPICAL MOISTURE UNTIL THE WEEKEND PERIOD WHEN THE AFTERNOON
CONVECTION COULD BECOME MORE ACTIVE SO WOULD LEAN THIS WAY ATTM.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 327 PM MDT SAT JUL 7 2012
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA LATE THIS
AFTERNOON INTO THE EVENING...AND THEN DIMINISH AS THE SUN SETS.
THE CONTINENTAL DIVIDE WILL BE FAVORED. THUNDERSTORMS ARE POSSIBLE
AT ALL TAF SITES. SOME STORMS MAY PRODUCE HEAVY RAIN WITH FLIGHT
CATEGORIES POSSIBLY DROPPING TO MVFR AT TIMES...MAINLY DUE TO
REDUCED VISIBILITY. ANOTHER CONCERN WILL BE OUTFLOW GUSTS UP TO
30-40 MPH. AWAY FROM STORMS VFR CONDITIONS WILL PREVAIL WITH MID
TO HIGH LEVEL CLOUDS BEING COMMON. SHOWERS WILL CONTINUE TO BE
POSSIBLE THROUGHOUT THE NIGHT...BUT WITH LESS ASSOCIATED THUNDER.
ANOTHER ROUND OF CONVECTION IS EXPECTED TO DEVELOP ON SUNDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR COZ004-010-012-
013-018-019.
UT...NONE.
&&
SHORT TERM...EH
LONG TERM...15
AVIATION...EHHazardous weather outlook, Jul 7, 5:56 AM MDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 556 AM MDT SAT JUL 7 2012 COZ001>014-017>023-UTZ022>025-027>029-081200- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 556 AM MDT SAT JUL 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT MORE STORMS AND SHOWERS ARE IN THE FORECAST TODAY WITH SOME OF THEM PRODUCING HEAVY RAINFALL. THE POTENTIAL FOR FLASH FLOODING EXISTS SO A FLASH FLOOD WATCH HAS BEEN ISSUED FOR MUCH OF THE MOUNTAINOUS AREAS OF WESTERN COLORADO. MOST OF THE STORMS WILL BE OVER BY SUNSET THOUGH SOME MIGHT PERSIST UNTIL MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HIGH PRESSURE WILL MOVE TO OUR WEST BY MONDAY BUT RESIDUAL MOISTURE WILL ALLOW SOME STORMS TO FORM THOUGH AREAL COVERAGE WILL BE MUCH LESS THAN SEEN THIS PAST WEEK. MOISTURE WILL ALSO DECREASE CAUSING STORMS TO BE MUCH DRIER WITH LITTLE IN THE WAY OF PRECIPITATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 3:56 AM MDT | Flash Flood Watch | GJT | Archuleta, Delta, Dolores, Eagle, Garfield, Gunnison and 11 more | 17 hr |
| Jul 7, 4:45 PM MDT | Flash Flood Warning | GJT | Garfield | 3 hr |
| Jul 7, 5:07 PM MDT | Flash Flood Warning | GJT | Garfield, Mesa | 3 hr |
| Jul 7, 5:50 PM MDT | Flash Flood Warning | GJT | Moffat, Routt | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.